Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Flagstaff, AZ

July 28, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2013, 11:27 AM MST for Coconino County, Arizona. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2013, 11:27 AM MST (18:27 UTC)
Expired
Jul 28, 2013, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:30 PM MSTFLASH FLOOD3 Ese Page, AZFLASH FLOODING OVER STATE HIGHWAY 98 EAST OF PAGE. WATER CAME OUT OF ANTELOPE CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WGUS55 KFGZ 281827
FFWFGZ
AZC005-282130-
/O.NEW.KFGZ.FF.W.0017.130728T1827Z-130728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1127 AM MST SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 1123 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98 AND LE CHEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...SAND WASH...KAIBITO CREEK AND PEACH WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3694 11143 3692 11130 3666 11126 3666 11149

$$

41
4 follow-up statements
979 
WGUS75 KFGZ 281935
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 28 2013

AZC005-282130-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-130728T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1235 PM MST SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 1231 PM MST...TRAINED WEATHER SPOTTERS REPORTED WATER FLOWING THROUGH
ANTELOPE CANYON. HEAVY RAIN THAT FEEL EARLIER TODAY WILL TAKE SOME TIME TO 
MOVE THROUGH THE CANYON

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
CANYON NEAR SR 98 AND LE CHEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...SAND WASH...KAIBITO CREEK AND PEACH WASH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

&&

LAT...LON 3694 11143 3692 11130 3666 11126 3666 11149

$$

41
038 
WGUS55 KFGZ 282115
FFWFGZ
AZC005-282300-
/O.EXT.KFGZ.FF.W.0017.000000T0000Z-130728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS HAVE REDEVELOPED OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98 AND LE CHEE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...SAND WASH...KAIBITO CREEK AND PEACH WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

&&

LAT...LON 3694 11143 3692 11130 3666 11126 3666 11149

$$

41
073 
WGUS55 KFGZ 282255
FFWFGZ
AZC005-290100-
/O.EXT.KFGZ.FF.W.0017.000000T0000Z-130729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 351 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98 AND LE CHEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK...SAND WASH...KAIBITO CREEK AND PEACH WASH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3694 11143 3692 11130 3666 11126 3666 11149

$$

41
814 
WGUS75 KFGZ 290053
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
553 PM MST SUN JUL 28 2013

AZC005-290102-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-130729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
553 PM MST SUN JUL 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

LAW ENFORCEMENT OFFICERS INDICATED WATER LEVELS WERE RECEDING ON 
ANTELOPE CREEK AND THE FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST. 

LAT...LON 3694 11143 3692 11130 3666 11126 3666 11149

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:22 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 10:22 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST SUN JUL 28 2013

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A GOOD CHANCE OF
THUNDERSTORMS TODAY...A FEW CAPABLE OF PRODUCING HEAVY RAIN.
STARTING MONDAY...DRIER AIR WILL MOVE INTO NORTHERN ARIZONA WITH A
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...A WEAK SHORTWAVE OVER SOUTHERN NEVADA IS EVIDENT ON
WATER VAPOR/IR AND APPEARS TO BE SHEARING (PULLING APART) AS IT
MOVES NORTHEAST ACROSS NORTHWEST ARIZONA. EVIDENCE OF LIFT
ASSOCIATED WITH THIS FEATURE IS THE RADAR ECHOES EXTENDING FROM
NAVAJO NATIONAL MONUMENT SOUTHWEST TO AROUND KINGMAN. THIS LIFT WILL
DRIFT INTO CENTRAL COCONINO COUNTY AND JUST SOUTH OF THE BLACK MESA
BY THIS AFTERNOON AND IT WILL HAVE WEAKENED CONSIDERABLY AND MAY NOT
SUPPORT ENOUGH LIFT TO HAVE ANY DISCERNIBLE INFLUENCE AFTER THAT
POINT ON TODAY'S WX.

NEXT FEATURE TO AFFECT WESTERN ARIZONA IS AN UPPER LEVEL SHORTWAVE
SEEN IN THE MODEL DATA AT 300 MB. THIS FEATURE WILL TRACK NNW ACROSS
WESTERN ARIZONA AND INTO NW COCONINO COUNTY. THIS FEATURE WILL
PROVIDE LIFT IN ASSOCIATION WITH UPPER LEVEL VORTICITY ADVECTION.
THE SHEAR OVER ARIZONA TODAY IS IN RESPONSE TO THE INCREASED HEIGHT
GRADIENT OVER THE SOUTHWEST U.S. AS THE SOUTHWEST SITS BETWEEN A
HIGH TO THE EAST AND A TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA
COAST. THE BEST SHEAR IS AT ANVIL LEVEL WHICH WILL HELP SUPPORT A
FEW ORGANIZED THUNDERSTORMS MAYBE STRONG ENOUGH TO PRODUCE LARGE
HAIL ALONG AND NORTHWEST OF A KPRC TO KRQE LINE. THE BEST PW IN THE
FORECAST AREA IS ALONG AND NORTH OF THE I-40 CORRIDOR LATE THIS
MORNING AND AFTERNOON. THERE IS THE POSSIBILITY OF MAYBE A FEW
TRAINING STORMS IN THE SHEARED ENVIRONMENT THAT MAY POSE A HEAVY
RAIN THREAT. STORMS WILL BE MOVING TO THE NORTHEAST TODAY BETWEEN 10
TO 20 KTS AND GIVEN THE RAPID MOVEMENT OF CELLS AND THE LOWER PW
ENVIRONMENT WOULD NOT MAKE IT FAVORABLE FOR NUMEROUS AREA OF HEAVY
RAIN AND OR FLASH FLOODING...EXCEPT FOR NW COCONINO COUNTY WHERE THE
WEAK SYNOPTIC LIFT COULD FAVOR AN ENVIRONMENT FOR NUMEROUS
THUNDERSTORM AND WITH THE UNIDIRECTIONAL SHEAR AN ANCHORED LINE OF
STORMS WITH TRAINING CELLS.

&&
.PREVIOUS DISCUSSION /300 AM MST/...MONSOON MOISTURE WILL REMAIN
ACROSS NORTHERN ARIZONA TODAY. STRENGTHENING WESTERLY FLOW WILL
BRING DRIER AIR TO THE AREA OVER THE NEXT 24 HOURS BUT THIS WILL BE
A GRADUAL PROCESS. MORE THAN ENOUGH MOISTURE WILL REMAIN FOR HEAVY
RAIN PRODUCING STORMS. STORM MOTION WILL GENERALLY BE FROM WEST TO
EAST. THE STRENGTHENING FLOW ALOFT INCREASES THE POSSIBILITY OF
TRAINING OF THUNDERSTORM CELLS AND THE THREAT FOR LOCALIZED FLASH
FLOODING WILL CONTINUE.

FOR MONDAY THROUGH WEDNESDAY...A WEAK LOW PRESSURE SYSTEM WILL BRUSH
THE PACIFIC NORTHWEST MOVING FROM WEST TO EAST. IN RESPONSE...HIGH
PRESSURE WILL BE SUPPRESSED TO THE SOUTH AND EAST OF ARIZONA. THE
SHIFT IN THE HIGH WILL ALLOW A SLIGHTLY DRIER AND MORE STABLE AIR
MASS FROM OVER THE EASTERN PACIFIC TO MOVE ACROSS NORTHERN ARIZONA.
AS A RESULT...SHOWERS AND STORMS WILL BECOME MORE ISOLATED.

FROM THURSDAY AND INTO NEXT WEEKEND...THE BREAK IN THE MONSOON LOOKS
SHORT LIVED. AS THE PACIFIC NORTHWEST LOW PRESSURE SYSTEM HEADS
EASTWARD MODELS CONTINUE TO SHOW HIGH PRESSURE MOVING BACK TOWARD
THE FOUR CORNERS REGION. THE DOOR WOULD LIKELY THEN OPEN TO
SOUTHERLY FLOW AND THE RETURN OF DEEP MONSOON MOISTURE.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS TSRA/SHRA WITH MVFR/IFR
CONDITIONS. OVER NW AZ...SOME STORMS MAY PRODUCE LARGE HAIL AND
STRONG WINDS. CONVECTIVE ACTIVITY SLOWLY DIMINISHING OVERNIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER
NORTHERN ARIZONA TODAY PRODUCING AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS TO OPERATIONS WILL BE FROM LOCALIZED
FLASH FLOODING AND LIGHTNING. DECREASING MOISTURE LEVELS ARE
FORECAST STARTING ON MONDAY WITH LOWER CHANCES FOR STORM ACTIVITY.

TUESDAY THROUGH THURSDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY
WILL CONTINUE THROUGH WEDNESDAY. EXPECT INCREASING CHANCES FOR
THUNDERSTORMS OVER NORTHEASTERN ARIZONA ON THURSDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST
THIS EVENING FOR AZZ004>007..

&&

PUBLIC.........TC/MCCOLLUM
AVIATION.......DB
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 3:35 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 AM MST SUN JUL 28 2013

AZZ004>018-037>040-290745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
335 AM MST SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. STORMS WILL BE
MOST NUMEROUS FROM THE MOGOLLON RIM NORTHWARD. THE MAIN THREAT
FROM STORMS WILL CONTINUE TO BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR
THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON
MOISTURE WILL RETURN TO NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:04 PM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Jul 27, 6:03 PM MSTAreal Flood AdvisoryFGZNavajo117 min
Jul 27, 7:21 PM MSTFlash Flood WarningFGZNavajo114 min
Jul 27, 10:28 PM MSTSpecial Weather StatementFGZ47 min
Jul 27, 11:33 PM MSTAreal Flood AdvisoryFGZYavapai6 hr
Jul 28, 10:35 AM MSTFlash Flood WatchFGZCoconino11 hr
Jul 28, 11:17 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 11:18 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 11:51 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 12:07 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 12:45 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 28, 2:01 PM MSTFlash Flood WarningFGZCoconino23 hr
Jul 28, 2:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 28, 3:20 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 4:43 PM MSTFlash Flood WarningFGZCoconino92 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.